Pennsylvania, 2004

Flood in Pennsylvania, February 6 to 7, 2004

February 6 to 7, 2004 · NWS PBZ · 1 event in 1 county or zone

Flooding began in Finleyville and Washington. Many state and county roads flooded because of rain, snow melt, and ice jam break up and movement.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Flooding began in Finleyville and Washington. Many state and county roads flooded because of rain, snow melt, and ice jam break up and movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 6, 10:23 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 6, 10:23 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1023 AM EST FRI FEB 6 2004

MRNG UPDATE. ALLOWED WSW TO EXPIRE IN 5 ERN CNTYS AS PRECIP ALL IN
LIQUID FORM PRECEDING FRONTAL BNDRY MOVNG EWD FROM CNTRL OHIO ATTM.
RAIN/DRZL/AREAS FG THIS AFTN...TEMPS ADJ DUE TO WAA. FFA CONTS.
NUMEROUS CNTYS IN CWA IN FLW DUE TO RUNOFF FROM RAIN/SNOWMELT AND POTENTIAL
FOR ICE JAMS WITH INCREASED STREAM FLOW LVLS. REST SAME.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 1000 PM TONIGHT MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM TONIGHT
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM TONIGHT
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM TONIGHT
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

&&
Hazardous weather outlook, Feb 6, 5:10 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EST FRI FEB 6 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061209-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
510 AM EST FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A WINTER STORM WARNING CONTINUES FOR VENANGO...CLARION...JEFFERSON
AND FOREST COUNTIES IN NORTHWEST PENNSYLVANIA AND GARRETT
COUNTY MARYLAND UNTIL 10 AM. EXPECT FREEZING RAIN TO MIX WITH AND
CHANGE TO RAIN LATER THIS MORNING. SIGNIFICANT ICE ACCUMULATIONS WILL
CONTINUE.

A FLOOD WATCH HAS BEEN EXPANDED IN AREAL COVERAGE AND EXTENDED IN
TIME UNTIL 10 PM TONIGHT. AREAS INCLUDED IN THE WATCH INCLUDE MUCH OF
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. HEAVY RAIN COMBINED WITH SNOW MELT AND ICE
JAM MOVEMENT...MAY CAUSE FLOODING IN LOW LYING AREAS AND ALONG SMALL
STREAMS.

A FLOOD WATCH CONTINUES IN EFFECT FOR THE MONONGAHELA RIVER...
YOUGHIOGHENY RIVER...AND WILLS CREEK IN OHIO FROM NOON TODAY UNTIL
NOON SATURDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. SPOTTERS PLEASE CALL IN RAINFALL
AMOUNTS OF A HALF INCH OR MORE...ANY FLOODING...ANY ICE ACCUMULATIONS
OF A QUARTER INCH OR MORE AS WELL AS ANY ICE JAM MOVEMENT.

In the hours before

Special weather statement, Feb 6, 5:50 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EST FRI FEB 6 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061400-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
550 AM EST FRI FEB 6 2004

...PATCHY FOG IN PORTIONS OF THE REGION...

WARM MOIST AIR FLOWING ACROSS THE SNOWPACK IS CREATING AREAS OF FOG
WITH SOME VISIBILITIES REDUCED BELOW A HALF MILE. MORNING COMMUTERS
SHOULD BE PREPARED FOR SUDDEN REDUCED VISIBILITIES. SLOW DOWN AND
LEAVE EXTRA DISTANCE BETWEEN YOU AND THE VEHICLE AHEAD. VISIBILITIES
SHOULD IMPROVE LATER THIS MORNING.
Special weather statement, Feb 6, 10:39 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1039 AM EST FRI FEB 6 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-062000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1039 AM EST FRI FEB 6 2004

...FOGGY CONDITIONS...

EXPECT FOG WITH VISIBILITIES LESS THAN ONE HALF MILE ACROSS PORTIONS
OF THE REGION THIS AFTERNOON DUE TO WARM MOIST AIR FLOWING ACROSS THE
SNOWPACK. THERE WILL ALSO BE LOW VISIBILITIES ALONG STREAMS AND
RIVERS.

TRAVELERS SHOULD BE PREPARED FOR SUDDEN REDUCED VISIBILITIES. SLOW
DOWN AND LEAVE EXTRA DISTANCE BETWEEN YOU AND THE VEHICLE AHEAD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
February 6, 11:43 AM EST to February 7, 9:00 AM EST
Where
Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385368.